North Dakota, 2017

High Wind in North Dakota, March 7, 2017

March 7, 2017 · NWS FGF · 18 events in 18 counties and zones

An area of surface low pressure tracked from near Mobridge, South Dakota, on Monday, morning March 6th, to south of Winnipeg, Manitoba, Canada, by early Monday evening. The low continued to strengthen as it lifted north-northeast into northeast Manitoba by Tuesday morning, March 7th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked from near Mobridge, South Dakota, on Monday, morning March 6th, to south of Winnipeg, Manitoba, Canada, by early Monday evening. The low continued to strengthen as it lifted north-northeast into northeast Manitoba by Tuesday morning, March 7th. A low pressure reading of 980.4 millibars was measured by the ASOS at the Fargo airport, which was just shy of the March record low of 979.3 millibars, which occurred on March 15, 1920. This low track resulted in a prolonged period of gusty west to northwest winds, with the highest gust, 66 mph, measured by the AWOS at Gwinner, North Dakota. Devils Lake recorded 64 mph, Fargo and Cooperstown recorded 62 mph, Wahpeton, Grand Forks, and Grafton recorded 61 mph, and McLeod recorded 58 mph. The strong wind blew multiple semi trucks off roads, damaged the roof of a business west of Grand Forks, and knocked over a light pole in north Fargo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 7, 3:20 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 7, 3:20 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 AM CST Tue Mar 7 2017

.SHORT TERM...(Today and tonight)
Issued at 240 AM CST Tue Mar 7 2017

Wind will be the main impact for today across most of the forecast
area. Concerning the blizzard warning over Towner county, will
keep this going until we get snow reports or see what the web cams
up there look like during daylight. highest concern with winds
will be west of the valley today. Model soundings indicating a
developing mixed layer to better than 850 mb with nearly 50kts at
925 mb. Cold advection not real strong but should be sufficient to
provide some momentum transfer. Will issue a high wind warning for
this area. Kept warning out of the valley as a westerly wind
direction not real favorable for stronger winds but later shifts
can monitor when stronger winds develop mid morning. Elsewhere
will maintain current wind advisory except for the far northeast.
As low continues to lift NE any -sn should be confined mainly to
the ne Fa where some minor accumulations are possible.
Cold advection will be steady today and best potential for
recovery will be across the south where column not as cold, March
solar and no snow should allow for modest recovery. Elsewhere
it will be the start of sub average temperatures.

Winds will slowly subside overnight but will still be on the windy
side. Cold advection continues however mixing and potential clouds
should keep temperatures from falling too far below average. Will
maintain some pops across the far ne based on good model
agreement.

.LONG TERM...(Wednesday through Monday)
Issued at 213 AM CST Tue Mar 7 2017

Blustery conditions continue on Wednesday winds should diminish
during the course of the day as high pressure ridge noses in.
Column actually warms slightly but temperatures will continue
below average.

Any warming in the column halts as cold high pressure builds into
the FA for the end of the work week. The high should shunt any
higher snow chances to the south and west of the FA. Temperatures
will be well below average with highs Thursday and Friday in the
single digits and teens and lows in the single digits above and
below average.

For Saturday through Tueday, the main forecast challenges are
temperatures and QPF associated with several disturbances bringing
precipitation chances through the forecast area. On Saturday, there
is good model agreement that a weak upper level disturbance moves
through and brings chances of light snow through Saturday morning.
High pressure moves quickly through Saturday night. By Sunday
morning, guidance is still in good agreement that the next system
already rushes into the Northern Plains from the Rockies, bringing
better chances of accumulating snow across the forecast area Sunday
and Sunday night. As this system departs on Monday, high pressure
builds in for Monday into Tuesday.

Persistent northwest flow aloft and little return flow in the lower
levels means temperatures will remain below normal values on
Saturday through Tuesday. While highs will likely not rise above
freezing, but the operational models have lower confidence in lows
with the latest Euro run trending considerably colder than the GFS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1137 PM CST Mon Mar 6 2017

Winds remain the main factor with west winds gusting to over 40kts
in most areas, except the minnesota pine trees. Highest wind
threat appears to be Tuesday midday and afternoon. As for sky
cover...MVFR cigs in most areas becoming VFR cigs in southern
areas Tuesday. Some light snow/flurries around but at the airport
sites any reduction in visibilities will be short lived.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CST this evening for NDZ008-016-027-029-
     030-039-053.

     High Wind Warning until 7 PM CST this evening for NDZ007-014-015-
     024-026-028-038-049-052-054.

     Blizzard Warning until 6 PM CST this evening for NDZ006.

MN...Wind Advisory until 7 PM CST this evening for MNZ001>005-007-008-
     013>017-022>024-027>032-040.

&&

SHORT TERM...Voelker
LONG TERM...BP/Voelker
AVIATION...Riddle
Hazardous weather outlook, Mar 6, 6:05 AM CST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
605 AM CST Mon Mar 6 2017

MNZ003-024-027>032-040-NDZ038-039-049-052-053-071215-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
605 AM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late this afternoon into the
evening ahead of an approaching cold front. Once the front passes,
strong westerly winds from 25 to 35 mph with higher gusts will
develop later this evening behind a passing cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west winds will continue through Tuesday. Wind gusts up to
50 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-071215-
West Polk-Norman-Kittson-West Marshall-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Western Walsh County-
605 AM CST Mon Mar 6 2017

...Strong winds and areas of snow tonight into Tuesday...

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A deep area of low pressure will lift from west central North
Dakota into south central Manitoba tonight. As the low lifts into
Canada this evening a cold front will sweep through the region.
Strong winds gusting to 50 mph will spread across the region.
With the current surface low track the greatest uncertainty at
this time will be snow fall potential tonight and the degree of
travel impacts. Current indications are that the heaviest snow
fall will occur over central North Dakota northward into Canada.
With the degree of uncertainty a winter storm watch remains in
effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds and the potential for snow impacting travel
visibility will continue Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022-023-071215-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
605 AM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late this afternoon into the
evening ahead of an approaching cold front.

As the front passes late this evening west winds will increase to
20 to 30 mph. Any rain will quickly transition over to snow. The
wind combined with snow may reduce visibility in open country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds and areas of snow will continue through the day
causing reduced visibility. Total snow accumulations of 2 to 4
inches with locally heavier amounts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Towner

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Towner forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

High Wind, Cavalier

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Cavalier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

High Wind, Benson

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Benson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Ramsey

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Ramsey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

High Wind, Western Walsh

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Western Walsh forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Eddy

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Eddy forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

High Wind, Nelson

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Nelson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

High Wind, Griggs

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Griggs forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

High Wind, Barnes

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Barnes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

High Wind, Ransom

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Ransom forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

High Wind, Sargent

When
March 7, 3:40 AM CST to 9:00 PM CST
Where
Sargent forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

High Wind, Pembina

When
March 7, 9:52 AM CST to 9:00 PM CST
Where
Pembina forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

High Wind, Eastern Walsh

When
March 7, 9:52 AM CST to 9:00 PM CST
Where
Eastern Walsh forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Grand Forks

When
March 7, 9:52 AM CST to 9:00 PM CST
Where
Grand Forks forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

High Wind, Steele

When
March 7, 9:52 AM CST to 9:00 PM CST
Where
Steele forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

High Wind, Traill

When
March 7, 9:52 AM CST to 9:00 PM CST
Where
Traill forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

High Wind, Cass

When
March 7, 9:52 AM CST to 9:00 PM CST
Where
Cass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

High Wind, Richland

When
March 7, 9:52 AM CST to 9:00 PM CST
Where
Richland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689336, 689337, 689338, 689339, 689340, 689341, 689342, 689343, 689344, 689345, 689346, 689347, 689348, 689349, 689350, 689351, 689352, 689353.